Alert archive / Iowa / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 211, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 19, 2023, 1:19 AM CDT for Ida County, Woodbury County, Iowa. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 19, 2023, 1:19 AM CDT (06:19 UTC)
- Expired
- Sep 19, 2023, 1:45 AM CDT
- In force
- 26 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ida County, IA, Woodbury County, IA
The radar
The Omaha radar (KOAX), 128 km from the middle of the area, began a volume at 06:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 10:46 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, Sep 18, 10:46 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1046 PM CDT Mon Sep 18 2023 .SHORT TERM...(This Evening through Tuesday) Issued at 249 PM CDT Mon Sep 18 2023 Key Messages: 1. Warmer than average conditions continue into mid week. 2. Mostly dry conditions for the next couple of days, outside of isolated chances in northwestern IA. 3. Possibly more widespread shower/storm chances return late week through the weekend across the northern and central Plains. Confidence in the details remains low given the lack of run to run and model to model consistency. _______________________________________________________________ Short Term Discussion: Breezy southeasterly winds continue this afternoon east of I-29 thanks to mixing and a tighter surface pressure gradient as a boundary works through - gusting at times to around 35 mph. Winds are light west of the James River. Mid/high clouds along with some very patchy wildfire smoke can be seen on satellite. Temperatures have warmed into the mid 70s to upper 80s as of 19z/2 PM CDT. Went a bit more mild with the lows tonight, based on how warm (relatively) most places stayed last night into this morning and with warm air aloft. Could certainly see some sites cooler than forecast if winds are lighter and/or clouds are less prevalent than expected. Generally, overnight temps drop into the 50s. Southeast winds may vary a bit as subtle surface low pressure treks across northern NE. With WAA and a subtle mid level short wave moving overnight across the Hwy 20 corridor, can't entirely rule out a couple of isolated sprinkles. Better low level moisture resides off to the southeast, so kept the forecast dry. Mid and high clouds likely will be a spoilsport for those wanting to catch a glimpse of the aurora. Another above average day Tuesday with highs in the mid 80s to lower 90s (10 or so degrees above average) with temps aloft in the top 10 percentile when compared to climatology for this time of year. Southerly winds won't be as breezy with a more relaxed surface pressure gradient and weaker flow aloft. .LONG TERM...(Tuesday Night through Monday) Issued at 249 PM CDT Mon Sep 18 2023 Another wave passing to our south could bring isolated precip to the southeastern portions of the CWA (along/east of Hwy 60 in northwestern IA). We may struggle with mid layer moisture, ending up with more stratus than possible sprinkles. Again, kept the forecast dry. Mild lows again in the 50s. More of the same Wednesday; warm and a touch breezier. Highs in the 80s again with southeast winds. Messy flow aloft (subtle waves and WAA) may provide enough lift to allow some isolated showers and storms to develop, but again, the main question remains low level moisture. Models continue to lack consistency in the progression and evolution of the trough (currently near AK) which treks east through the latter half of the week and into the weekend. 18.00z models were in more agreement than runs the last couple of days, with deterministic guidance from the GFS/ECMWF/Canadian all on board with a more closed low moving in late this week. However, 18.12z runs have added variety back into solutions with the GFS/ECMWF now maintaining a more progressive mid level trough. Evolution is even more varied for early next week as to where and when this trough/low moves out. Timing differences still vary by 12 hours or more. Ensembles are also lacking consistency, keeping confidence in details low. Outside of keeping pops lower than categorical values, no major changes to the NBM at this time. Based on current guidance, a cooling trend is on tap for the weekend. The northern and central Plains should see precip - but timing, amounts, and location remain uncertain. With the tight surface pressure gradient, breezy conditions prevail. If you have outdoor plans from Thursday onward, keep an eye on the forecast and be prepared to alter plans if weather dictates. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday Night) Issued at 1046 PM CDT Mon Sep 18 2023 Scattered showers and thunderstoms along the IA/SD/NE border will continue to push eastwards over the next couple hours. LLWS will continue to impact the KSUX terminal along with areas eastwards into NW Iowa until shortly after daybreak. Given the recent rainfall, patchy to areas of fog look likely if we will be able to clear out the clouds, especially for areas south of I-90. Can't rule out additional river valley and/or other low-lying areas seeing some patchy fog as well. After any fog dissipates, expect a quiet and warm/hot Tuesday with weak winds. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...SG LONG TERM...SG AVIATION...APT
Hazardous weather outlook, Sep 18, 6:10 PM CDT, 7 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 610 PM CDT Mon Sep 18 2023 IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-NEZ013-014- SDZ038>040-050-052>071-192315- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Lincoln-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury- Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Bon Homme-Yankton-Union- 610 PM CDT Mon Sep 18 2023 This Hazardous Weather Outlook is for northwest Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Smaller precipitation chances will return on Wednesday mostly north of I-90. However, the better chances should be confined to the Hwy-14 corridor. More concrete precipitation chances return to the area starting Thursday night and should continue through Sunday. However, details remain uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ020>022-031-032-192315- Plymouth-Cherokee-Buena Vista-Woodbury-Ida- 610 PM CDT Mon Sep 18 2023 This Hazardous Weather Outlook is for northwest Iowa and west central Iowa. .DAY ONE...Tonight. Tonight may see isolated showers and thunderstorms for areas along and south highway 20 in northwest Iowa. While no severe weather is expected, dangerous lightning is possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Smaller precipitation chances will return on Wednesday mostly north of I-90. However, the better chances should be confined to the Hwy-14 corridor. More concrete precipitation chances return to the area starting Thursday night and should continue through Sunday. However, details remain uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.